Evaluation of the condition number in linear systems arising in finite element approximations
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 40 (2006) no. 1, p. 29-48

This paper derives upper and lower bounds for the p -condition number of the stiffness matrix resulting from the finite element approximation of a linear, abstract model problem. Sharp estimates in terms of the meshsize h are obtained. The theoretical results are applied to finite element approximations of elliptic PDE’s in variational and in mixed form, and to first-order PDE’s approximated using the Galerkin-Least Squares technique or by means of a non-standard Galerkin technique in L 1 (Ω). Numerical simulations are presented to illustrate the theoretical results.

DOI : https://doi.org/10.1051/m2an:2006006
Classification:  65F35,  65N30
Keywords: finite elements, condition number, partial differential equations, linear algebra
@article{M2AN_2006__40_1_29_0,
     author = {Ern, Alexandre and Guermond, Jean-Luc},
     title = {Evaluation of the condition number in linear systems arising in finite element approximations},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {40},
     number = {1},
     year = {2006},
     pages = {29-48},
     doi = {10.1051/m2an:2006006},
     zbl = {pre05038391},
     mrnumber = {2223503},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2006__40_1_29_0}
}
Ern, Alexandre; Guermond, Jean-Luc. Evaluation of the condition number in linear systems arising in finite element approximations. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 40 (2006) no. 1, pp. 29-48. doi : 10.1051/m2an:2006006. http://www.numdam.org/item/M2AN_2006__40_1_29_0/

[1] M. Ainsworth, W. Mclean and T. Tran, The conditioning of boundary element equations on locally refined meshes and preconditioning by diagonal scaling. SIAM J. Numer. Anal. 36 (1999) 1901-1932. | Zbl 0947.65125

[2] I. Babuška and A.K. Aziz, Survey lectures on the mathematical foundations of the finite element method, in The mathematical foundations of the finite element method with applications to partial differential equations (Proc. Sympos., Univ. Maryland, Baltimore, MD, 1972). Academic Press, New York (1972) 1-359. | Zbl 0268.65052

[3] R.E. Bank and L.R. Scott, On the conditioning of finite element equations with highly refined meshes. SIAM J. Numer. Anal. 26 (1989) 1383-1384. | Zbl 0688.65062

[4] S.C. Brenner and R.L. Scott, The Mathematical Theory of Finite Element Methods. Springer, New York, Texts Appl. Math. 15 (1994). | MR 1278258 | Zbl 0804.65101

[5] P.G. Ciarlet, The Finite Element Method for Elliptic Problems. North Holland, Amsterdam (1978). | MR 520174 | Zbl 0383.65058

[6] J.-P. Croisille, Finite volume box schemes and mixed methods. ESAIM: M2AN 34 (2000) 1087-1106. | Numdam | Zbl 0966.65082

[7] J.-P. Croisille and I. Greff, Some nonconforming mixed box schemes for elliptic problems. Numer. Methods Partial Differential Equations 18 (2002) 355-373. | Zbl 1004.65113

[8] A. Ern and J.-L. Guermond, Theory and Practice of Finite Elements, Springer-Verlag, New York. Appl. Math. Ser. 159 (2004) | MR 2050138 | Zbl 1059.65103

[9] A. Ern and J.-L. Guermond, Discontinuous Galerkin methods for Friedrichs' systems. I. General theory. SIAM J. Numer. Anal. (2005) (in press). | Zbl 1119.65408

[10] V. Girault and P.-A. Raviart, Finite Element Methods for Navier-Stokes Equations. Theory and Algorithms, Springer Series in Computational Mathematics. Springer-Verlag, Berlin (1986). | MR 851383 | Zbl 0585.65077

[11] G.H. Golub and C.F. Van Loan, Matrix Computations. John Hopkins University Press, Baltimore, second edition (1989). | MR 1002570 | Zbl 0733.65016

[12] C. Johnson, U. Nävert and J. Pitkäranta, Finite element methods for linear hyperbolic equations. Comput. Methods Appl. Mech. Engrg. 45 (1984) 285-312. | Zbl 0526.76087

[13] J. Nečas, Sur une méthode pour résoudre les équations aux dérivées partielles de type elliptique, voisine de la variationnelle. Ann. Scuola Norm. Sup. Pisa 16 (1962) 305-326. | Numdam | Zbl 0112.33101

[14] Y. Saad, Iterative Methods for Sparse Linear Systems. PWS Publishing Company, Boston (1996). | Zbl 1031.65047

[15] K. Yosida, Functional Analysis, Classics in Mathematics. Springer-Verlag, Berlin (1995). Reprint of the sixth edition (1980). | MR 617913